While periods are the reason women can spawn life, they are also, truly, the worst. Most of the women I know have varying degrees of period pain, some don’t experience it at all while others are left bed bound when our not-so-welcome friend decides to visit every month – so it’s no wonder we are inclined to want to delay them.
The NHS says there is no guaranteed way to delay your period, but it could be possible if you take the combined contraceptive pill.
It adds: “If you take a combined contraceptive pill, you can delay your period by taking two packets back-to-back.” It advises against taking more than two packs without a break, however.
Abbas Kanani, Superintendent Pharmacist at Chemist Click says the other way to delay your period is by using a tablet called norethisterone which can temporarily delay your period if you are going on holiday or have an event coming up – but is it ever safe to delay your period?
“For the majority of women, not having a period is safe,” Kanani explains. “When taking norethisterone temporarily to delay your period, the lining of the womb is broken down and expelled from the body shortly after stopping norethisterone. Skipping periods using the contraceptive pill is also a safe practice.
“Periods are only required for those that wish to get pregnant. The lining of the womb thickens in preparation for the fertilised egg. The contraceptive pill stops the thickening of the lining of the womb. This means that it does not need to be expelled from the body in the form of a period. This means that in the case of the mini pill, your period is not ‘building up inside you’, as the pill stops the lining of the womb from developing.”
Kanani says it’s worth noting that, when you are using the combined pill, the bleed experienced during the seven day pill-free or sugar pill interval is “not a natural period”. “It is the withdrawal of the synthetic hormones in the pill, mimicking a period; so taking two packets back to back temporarily, is safe,” he explains.
Norethisterone is a synthetic version of progesterone, which is the hormone that is involved in regulating our menstrual cycles. Progesterone levels fluctuate throughout the course of the month and once a month progesterone levels drop which causes our period to happen. The reason many women who take norethisterone experience a delay in periods is because it keeps the progesterone levels raised and stops the lining of the womb breaking down.
“Norethisterone can be used to delay your period for up to 17 days. It should be taken three days before your period is due, for a maximum of 20 days. Your period will start two to three days after stopping norethisterone,” Kanani says.
“Norethisterone is safe for most women to take on a short-term basis. There are however, some women for whom norethisterone is not suitable for. For example, women who are susceptible to blood clots or some women who have high blood pressure or diabetes. It is important to check with your doctor to see if you are eligible to delay your period using norethisterone.”
While norethisterone may sound like a miracle pill to stop periods, it’s not without its side effects. Kanani points to nausea and skin issues as being common side effects and says people with epilepsy, asthma, migraines and heart problems may find their symptoms worsen.
Women on the mini pill, or the progesterone-only pill, will also not experience their regular menstrual cycles. “Some women may experience ‘spotting’ or irregular bleeds, however, there is no way to tell if you will experience any spotting or irregular bleeding using the mini pill, as this varies depending on the individual,” Kanani explains.
“Not having a period using the mini pill is normal and nothing to worry about. Periods occur when the lining of the womb is shed, but as the pill stops the development of the lining of the womb, so there is nothing to shed.”
From personal experience, I was on the progesterone-only pill a few years ago and, while I didn’t have my period for the nine (!) months I was on it, I did feel like my mental health suffered as a direct side effect of the pill. Like most things, everyone will react differently to different contraception methods, so it’s best to find what works for you. Contact your GP to discuss your options.
Business News Governmental News Finance News